Hail, Emmet
- When
- July 14, 6:59 PM CST
- Where
- Emmet County, 2.44 mi NE of Raleigh
- Measured
- 0.88 in hail
- Crop damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 43.370, -94.840
A complicated weather situation unfolded during the day on the 14th into the evening. A mesoscale convective system moved through the state during the previous night and left a considerable amount of debris cloudiness during the afternoon of the 14th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A complicated weather situation unfolded during the day on the 14th into the evening. A mesoscale convective system moved through the state during the previous night and left a considerable amount of debris cloudiness during the afternoon of the 14th. In addition, a cap developed over the state during the afternoon. A cold front approached Iowa from the northwest and had entered the northwest part of the state by evening. The atmosphere became unstable during the late afternoon hours with most unstable CAPE near 4000 J/kg and lifted indices in the -9 to -12 C range. There was considerable downdraft CAPE available, in excess of 1000 J/kg. The CAPE in the -10 to -30 C layer of the atmosphere was in the 1000 to 1400 J/kg range by evening. Shear values were in the 30 kt range initially. Thunderstorms were slow to develop, but did eventually develop just ahead of the cold front in northwest Iowa. A broken squall line developed by the early evening hours, and translated southeast into the state. The primary mode of severe weather with this event was in the form of hail in spite of the freezing level approaching 15,000 feet. Spotty wind reports of around 60 MPH wind were received in north central and parts of central Iowa. The storms produced hail in many locations. For the most part, the hail was on the order of an inch or so in diameter. The storms moved through Polk County shortly before midnight and produced very large hail. Hail up to 3 inches in diameter was reported to the north and east of Johnston. Considerable damage was done to cars with damaged wind shields and denting. Damage also occurred to roofs.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 14, 5:19 PM CST, 1 hour 40 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 619 PM CDT TUE JUL 14 2009 ...UPDATED AVIATION DISCUSSION... .SHORT TERM...TONIGHT LITTLE THREAT OF SVR WX WITH CAP IN PLACE THIS AFTERNOON. AFTERNOON CU IS WDSPRD OVR THE STATE TODAY. SLIGHT CHANCE OF CAP BREAKING OVER EVENING HOURS AND INTO THE MORNING. 88D OVER CWA IS CLEAR...BUT LINE OF TS OVER EASTERN SD IS MOVING TOWARDS IA. NAM SEEMS TO MOVE MCS OVER IOWA THIS AFTERNOON BUT HAS NOT MATERIALIZED AS THE AIRMASS IS STILL STABLE. GFS SEEMS TO HAVE A BETTER HANDLE ON THE QPF. 19Z RUC IS ALSO IN LINE WITH SENSIBLE WX OVER THE CWA. TONIGHT...FRONTAL BOUNDARY WILL MOVE ACROSS FROM THE NORTHWEST. STRONG FORCING IS SEEN BY 12Z TOMORROW ALONG THE IA/MO BORDER AND HEAVY RAINS ARE POSSIBLE IN THAT AREA. .LONG TERM...WEDNESDAY THROUGH TUESDAY FAIRLY QUIET THROUGHOUT THE MID/LONG RANGE WITH REALLY ONLY FOCUS ON TWO SYSTEMS. THE FIRST BEING WEAK WAVE DROPPING DOWN THROUGH THE AREA THURSDAY...COULD BRING SOME ISOLATED SHOWERS AND THUNDERSTORMS TO THE AREA THROUGHOUT THE DAY INTO THE EARLY EVENING HOURS. HAVE A WEAK THETA-E RIDGE NOSING INTO THE STATE...WITH A WEAK SECONDARY COLD FRONT DROPPING SOUTHWARD. FORCING QUITE WEAK SO SEVERE WEATHER NOT EXPECTED AT THIS TIME. OTHERWISE A QUIET COOL PERIOD EXPECTED UNTIL NEXT SYSTEM COMES INTO PLAY BY EARLY NEXT WEEK. UPPER LEVEL LOW DROPS INTO THE GREAT LAKES REGION...WITH NORTHWEST TO NORTHERLY FLOW ALOFT WITH UPPER RIDGE BUILDING ACROSS THE WRN US. H85 TEMPS RANGE FROM BETWEEN +5C AND +10C FRIDAY INTO SATURDAY...WITH A GRADUAL WARMING BACK INTO THE TEENS CELSIUS INTO EARLY NEXT WEEK. THEREFORE WITH NORTHERLY FLOW...CAA...AND COOL TEMPS ALOFT DID OPT TO DROP HIGHS A LITTLE BIT MORE THROUGHOUT MUCH OF THE PERIOD. HIGHS TO TOP OUT IN THE 70S TO AROUND 80 FOR FRIDAY INTO MUCH OF THE WEEKEND. NEXT SYSTEM TO EJECT EASTWARD OUT OF THE ROCKIES AS WRN UPPER RIDGE BREAKS DOWN WITH SHORTWAVE MOVING INTO THE DAKOTAS/CNTRL MN BY MONDAY NIGHT INTO TUESDAY. THIS WILL SEND A FRONTAL BOUNDARY THROUGH THE STATE MONDAY NIGHT INTO TUESDAY...BRINGING THE NEXT CHANCE FOR SHOWERS AND THUNDERSTORMS TO THE CWA. SOME TIMING/PLACEMENT DISCREPANCIES WITH THIS SYSTEM BETWEEN THE GFS/EC...BUT TRIED TO GO WITH A GENERAL CONSENSUS BETWEEN THE TWO FOR THE FORECAST. && .AVIATION...15/00Z COMPLICATED AVIATION FORECAST OVERNIGHT. CUMULUS FIELD CONTINUES TO PLAGUE THE AREA WITH CIGS ANYWHERE FROM FL018-035...THE MVFR CIGS PRIMARILY BEING CONFINED TO EASTERN AREAS INCLUDING KALO AND KOTM. EXPECT CIG HEIGHTS TO CONTINUE TO SLOWLY RISE...AND CLOUD COVERAGE AND SURFACE WIND SPEEDS TO DECREASE A BIT BY JUST AFTER SUNSET. MEANWHILE THUNDERSTORMS ARE DEVELOPING ALONG FRONTAL BOUNDARY CURRENTLY STRETCHING FROM SOUTHWESTERN MINNESOTA INTO EASTERN NEBRASKA...AND WILL MOVE ACROSS OUR FORECAST AREA TONIGHT FROM ABOUT 02Z TO 11Z. WITH THUNDERSTORMS DEVELOPING IN A BROKEN LINE ALONG THE FRONT IT APPEARS LIKELY THAT THESE STORMS ALONG WITH THEIR MVFR OR LOWER CONDITIONS WILL BE HIT AND MISS IN TERMS OF IMPACTS ON OUR TAF TERMINALS...BUT ANY TERMINAL THAT IS AFFECTED WILL LIKELY EXPERIENCE A BRIEF PERIOD OF REDUCED VSBY/LOWERED CIGS. HAVE DECIDED TO HANDLE THIS WITH VCTS PREVAILING GROUPS TIMED ON CURRENT RADAR TRENDS AND TRACKING OF THE FRONTAL BOUNDARY...AND INSERT SHORT DURATION TEMPOS AT ALL SITES FOR REDUCED FLIGHT CONDITIONS IN TSRA. AT SOME SITES CONDITIONS WILL LIKELY BE WORSE THAN ADVERTISED AS A STORM HITS...WHILE AT OTHERS THE STORMS MAY MISS COMPLETELY RESULTING IN LARGELY VFR CONDITIONS THROUGH THE NIGHT. EXPECT TAF AMENDMENTS LATER TONIGHT AS NEAR TERM CONVECTIVE TRENDS BECOME CLEARER. ONCE THE FRONT PASSES THROUGH WINDS WILL COME AROUND TO NORTHWEST AND CLOUDS WILL CLEAR OUT...RESULTING IN VFR FLIGHT CONDITIONS ON WEDNESDAY. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...JH LONG TERM...MJA AVIATION...LEE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 730 PM CDT TUE JUL 14 2009 IAZ027-028-037>039-047>050-057>062-070>075-081>086-092>097-160030- BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK-BOONE-STORY-MARSHALL-TAMA- AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON- WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR- RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 730 PM CDT TUE JUL 14 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA...MAINLY AFTER MIDNIGHT. THERE IS A SLIGHT RISK OF SEVERE WEATHER...WITH LARGE HAIL AND HIGH WIND THE PRIMARY THREATS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE...ESPECIALLY NEAR THE MISSOURI BORDER WHERE TRAINING OF STORMS MAY OCCUR LATER TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A SLIGHT CHANCE FOR THUNDERSTORMS EXISTS ON THURSDAY. NO SEVERE WEATHER IS EXPECTED WITH THIS ACTIVITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED OVERNIGHT. IAZ004>007-015>017-023>026-033>036-044>046-160030- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON- CRAWFORD-CARROLL-GREENE- 730 PM CDT TUE JUL 14 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT A BROKEN LINE OF THUNDERSTORMS WILL MOVE ACROSS NORTHWESTERN AND NORTHERN IOWA THIS EVENING...MOVING OUT OF THE AREA BY AROUND MIDNIGHT. ISOLATED SEVERE WEATHER IS POSSIBLE...WITH LARGE HAIL AND HIGH WIND THE PRIMARY THREATS. THE POSSIBILITY OF A TORNADO CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A SLIGHT CHANCE FOR THUNDERSTORMS EXISTS ON THURSDAY MORNING. NO SEVERE WEATHER IS EXPECTED WITH THIS ACTIVITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING INTO EARLY TONIGHT. LEE
The Sioux Falls radar (KFSD), 154 km away, was scanning. The volume nearest the first event began at 01:01 UTC.
18 hail, 6 thunderstorm wind, 1 heavy rain. Local standard time, as filed.
Spotter reported very heavy rain with minor flooding in and around Estherville. Several inches of water on some roads along with penny size hail.
Ten inch diameter branches were downed.
Trained spotters reported 7 inch diameter branches down at 7th St and Main Ave in Clear Lake.
Power poles were down, along with a one foot diameter tree.
Hail was reported at the intersection of NW Oaktree Drive and Timberbrooke lane.
The hail measured 2.25 inches by 3 inches.
Windows were broken out due to large hail at an apartment complex.
Public reports hail measuring 1.5 to 1.75 inches about one half mile south of DMACC in Ankeny.
Power lines were down just west of Knoxville.
Hail reported at the intersecton of Oralabor and State Street.
Public reported hail up to quarter size on the east side of Des Moines near Capitol Heights.
Hail reported at the intersection of 2nd Ave and Euclid in the Highland Park area.
Hail reported at east 25th St and Mansfield on the east side of Des Moines.
Power lines were down east of Bussey near the Mahaska County Border.
The wind blew over an 8 X 8 unanchored metal shed. Estimated 12 inch diameter tree branches were down and power poles were bent over.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171582, 171583, 171589, 171584, 171599, 171600, 171585, 171601, 171609, 171614, 171587, 171588, 171598, 171590, 171591, 171592, 171608, 171596, 171603, 171593, 171597, 171594, 171595, 171605, 171607.